Warfarin, a popular blood thinner used to treat conditions such as heart and leg clots and irregular heart beats, does not weaken the bones of older women, a new UC San Francisco study has found.
The study, which tracked 6,052 women age 65 and older over two years, found that warfarin users had no greater thinning of the bones or fractures than other women their age, even though warfarin inhibits a vitamin that may help build bones. The study was recently published in the Annals of Internal Medicine.
"Among the women we studied warfarin did not appear to have a bad effect on bone," said Sophie A. Jamal, MD, a UCSF research fellow and the study's principal investigator. The women studied were part of the large multicenter study of osteoporotic fractures, run by Steven R. Cummings, MD, UCSF professor of medicine.
UCSF researchers were concerned that warfarin increased the risk of osteoporosis in older women because it suppresses vitamin K, which may be necessary for building bone, Jamal said. Osteoporosis is a common condition among older women and warfarin, which is widely used among older women, may increase the risk of developing osteoporosis.
Though previous studies have explored whether warfarin makes bones weaker, the new UCSF study is different because it tracked the bone density and number of fractures in women over two years, rather than at a single point in time, Jamal said.
In addition, the UCSF study focused exclusively on post-menopausal women, who are at the highest risk of developing osteoporosis, she said. But Jamal stressed that all older women, regardless of whether they take warfarin, should be concerned about osteoporosis.
Because post-menopausal women produce substantially less estrogen - which protects bones from weakening - most older women are at risk of bone loss and fractures, she said. In fact, one in ten white, post-menopausal women will fracture their hip at some point, she said.